Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 188, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 25, 2018, 3:51 PM CDT for Furnas County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2018, 3:51 PM CDT (20:51 UTC)
- Expired
- Jul 25, 2018, 4:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Furnas County, NE
The radar
The Grand Island radar (KUEX), 126 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -405 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 12:32 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 25, 12:32 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Hastings NE Issued by National Weather Service Omaha/Valley NE 1232 PM CDT Wed Jul 25 2018 .SHORT TERM...(Today and tonight) Issued at 510 AM CDT Wed Jul 25 2018 Main concern today is the potential for severe weather this afternoon and evening. Morning satellite/surface/radar analysis indicates several clusters of shwrs/tstms moving SE from SD into northern NE. Cloud tops temps associated with the convection over the Sandhills is generally warming, with strongest activity located N of KONL and NNW of KCDR. Latest RAP/HRRR runs are doing OK with the general placement and trends of this activity, with the exception being too weak with the convection near KCDR. The 00Z NAM Nest is also doing fairly well thus far this morning. This morning: Tstms should gradually weaken with time and with SE extent as the nocturnal LLJ decreases. Last nights 00Z LBF sounding was not very conducive for tstms with dry low to mid level air and poor lapse rates. Areas with best chc for shwrs/tstms this morning will be those along and N of Hwy 6. Afternoon-Evening: There appears to be two main scenarios for convective trends later today: 1) Morning convection weakly sustains itself in NW-SE fashion into early afternoon then gradually intensifies mid to late afternoon as differential heating increases. 2) Morning convection weakens completely, see a break late morning to early afternoon, then see redevelopment along lingering outflow boundaries as well as along a southward moving synoptic cold front. Either way, it appears that at least portions of the area will be able to destabilize this afternoon, with the best potential for this being across W and S portions of the CWA. For any areas that can destabilize, should see MUCAPE top out around 2000-2500 J/kg amidst 0-6km bulk shear values near 45kts and moderately steep lapse rates of 7-7.5 C/km. This should be sufficient for at least a few supercells. Main threats should be large hail up to golf ball size and wind gusts near 60 mph. Locally heavy rain is also possible given PWATS of 1.75"-2.00" pooling along the boundary. Cant completely rule out a brief/iso tornado given directional shear in lowest km or two and potential for a supercell to latch onto outflow/differential heating boundary, but certainly won't be a big threat. Model wise, the 00Z NAM Nest shows best potential for svr tstms for areas along and S of I-80, but latest HRRR keeps best potential along and S of the state line. From an ensemble perspective, SREF/HREF calibrated probabilities generally point to areas from Lexington, to Holdrege, to north central KS zones with the highest threat. There is a broad SLGT risk across the entire area though I suspect N portions of this may be trimmed back as effects of morning convection become more clear as the day wears on. Highs today reflect potential for more convective debris across N/E with lesser for the S/W and have actually increased highs for KS zones a couple of deg into mid 90s. Overnight: There will be a window for tstm coverage to increase with the LLJ late this evening before the synoptic cold front drives activity further S late overnight. Thus, have highest POPs of 60-70% across areas along/S of state line in 03Z-06Z time frame. Any severe threat should end by around 05Z and most areas will dry out by dawn on Thu. .LONG TERM...(Thursday through Tuesday) Issued at 510 AM CDT Wed Jul 25 2018 Below normal temperatures and several chances for showers and thunderstorms continues through much of the extended periods. The general upper level pattern of SW CONUS ridging and NE CONUS troughing will continue into the middle of next week, resulting in continued NW flow for the Central Plains. H5 height anomalies, per latest EC EPS, are forecast to be 2-3 std dev below normal. The deep Mid-MS Valley trough Mon-Tue will slowly fill middle of next week, but below normal heights/H85 temps likely to continue into at least first few days of August. Mid level return flow/WAA may generate some elevated convection Thu night into Fri AM, particularly for areas W of Hwy 281. A stronger mid level impulse will rotate through the Central/Northern Plains into Upper Midwest Fri-Sat will bring another good chc for shwrs/tstms, particularly Fri night into Sat AM. A cold front associated with this impulse as well as precip/cloud cover will help reinforce cool temps. Models/Superblend have trended drier for Sun as drier air noses into the area due to increasing influence of sfc ridging. If the drying trend on Sun continues, the combination of highs in the 70s and dew points in the 50s could lead to a very pleasant end to the weekend. Latest Superblend gives dry conditions for Sun night thru Tue night. This seems reasonable given the aforementioned deep trough will be largely E/SE of the area with large scale subsidence for the local CWA. However, will need to watch for a brief, fast- moving shortwave in the continued NW flow. Expect highs early next week in the mid 70s to low 80s, generally about 10 deg below normal. Lows will be pleasant as well in the mid 50s to low 60s. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday) Issued at 1230 PM CDT Wed Jul 25 2018 VFR conditions at both TAF sites. Thunderstorms remain in the vicinty at GRI through 03z, and at EAR through 09z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Thies LONG TERM...Thies AVIATION...NWS Omaha
Hazardous weather outlook, Jul 25, 3:19 PM CDT, 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 319 PM CDT Wed Jul 25 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 261200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 319 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. Strong to severe thunderstorms are possible during the evening, primarily for areas south of Interstate 80. The storms will be capable of producing large hail up to golf ball size and damaging winds to 70 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be periodic chances for thunderstorms across portions of the outlook area Thursday into Monday, with best chances for more widespread thunderstorms being Friday afternoon into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening for locations south of Interstate 80. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Jul 25, 2:05 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service HASTINGS NEBRASKA
Issued by National Weather Service Omaha/Valley Nebraska
205 PM CDT WED JUL 25 2018
NEZ082-251930-
Furnas NE-
205 PM CDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FURNAS COUNTY UNTIL
230 PM CDT...
At 205 PM CDT, Doppler radar was tracking a strong thunderstorm west
of Cambridge, or 21 miles east of McCook, moving southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cambridge and Wilsonville.
LAT...LON 4035 10012 4024 9995 4007 10014 4014 10020
4035 10020
TIME...MOT...LOC 1905Z 315DEG 28KT 4026 10021
DEWALDSpecial weather statement, Jul 25, 2:13 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service HASTINGS NEBRASKA
Issued by National Weather Service Omaha/Valley Nebraska
213 PM CDT WED JUL 25 2018
KSZ007-019-251945-
Jewell KS-Mitchell KS-
213 PM CDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND EASTERN
JEWELL COUNTIES UNTIL 245 PM CDT...
At 212 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montrose to near Glen Elder. Movement was
southeast at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Beloit, Mankato, Glen Elder, Jewell, Asherville, Formoso, Randall,
Webber, Scottsville, Lovewell State Park and Montrose.
LAT...LON 3949 9843 3999 9804 3997 9793 3922 9794
3922 9798
TIME...MOT...LOC 1912Z 297DEG 23KT 3982 9809 3955 9832
DEWALDSpecial weather statement, Jul 25, 2:59 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Hastings NE
259 PM CDT WED JUL 25 2018
NEZ061-062-252030-
Buffalo NE-Hall NE-
259 PM CDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUFFALO AND
SOUTHWESTERN HALL COUNTIES UNTIL 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shelton, or 16 miles east of Kearney, moving southeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gibbon and Shelton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4091 9873 4073 9855 4070 9860 4070 9872
4069 9872 4069 9875 4068 9876 4068 9881
4081 9891
TIME...MOT...LOC 1959Z 318DEG 22KT 4079 9879
PfannkuchThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:05 PM CDT | Special Weather Statement | GID | Furnas | 25 min |
| Jul 25, 2:59 PM CDT | Special Weather Statement | GID | Hall | 31 min |
| Jul 25, 3:22 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall | 38 min |
| Jul 25, 6:40 PM CDT | Special Weather Statement | GID | Nuckolls | 50 min |
| Jul 25, 2:13 PM CDT | Special Weather Statement | GID | Mitchell | 32 min |
| Jul 25, 5:59 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 46 min |
| Jul 25, 6:23 PM CDT | Special Weather Statement | GID | Rooks | 52 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.